Pentazocine is an opioid drug that is prescribed for pain that is moderate to severe. Opioids are also referred to as opiates and narcotics. When someone uses pentazocine, the opioid component activates certain receptors that are found throughout the brain, the central nervous system and the gastrointestinal system. As those receptors are activated, there are changes in how pain signals are sent from the body to the brain. Pentazocine is a generic drug, and formulations of this opioid also include something called naloxone. Naloxone is a drug that blocks opioid receptors in the nervous system. With opioid drugs like pentazocine, they can be misused when the tablets or capsules are broken or disturbed in any way. Someone might physically disrupt an opioid medication intended to be taken orally to snort it or dissolve it and make it into an injectable liquid. This creates a faster, stronger high. Naloxone is added to pentazocine formulations to prevent this misuse potential. When someone takes pentazocine as intended, the naloxone doesn’t have any effect. When someone tries to disrupt the tablets to misuse them, the naloxone then has an effect.
Naloxone is a medication designed to reverse an opioid overdose, and it’s classified as an opioid antagonist. Opioid antagonists bind to opioid receptors, and then in doing so, they’re able to reverse and block the effects of other opioids. Theoretically, this prevents the misuse of pentazocine, but that might not always be the case. Even combination drugs with both pentazocine and naloxone do come with warnings about the potential for misuse and addiction.
The question of whether or not you can overdose on pentazocine is one that’s somewhat complicated. In short, yes, it is possible to overdose on pentazocine, but it’s not as simple as that. First, one of the primary risk factors for an opioid overdose resulting from using too much of a prescription drug is crushing or breaking it to snort to inject it. Someone who uses a prescription opioid in those ways is significantly more likely to overdose because the concentration of the drug goes into their system much more rapidly. However, since pentazocine formulations include naloxone that’s activated when someone tries to misuse it, the risk of overdosing in these ways is lower than with other prescription opioids.
Pentazocine also has what’s described as a ceiling effect. This means that when someone takes beyond a certain amount, they’re not likely going to have increased pain relief, euphoria or other effects including respiratory depression. This factor reduces the risk of overdosing on pentazocine as well. However, pentazocine is still an opioid, and it does affect the central nervous system. In doing so it, it is possible that someone could overdose on the drug and suffer fatal respiratory depression. Someone who’s most likely to overdose on pentazocine would be a person with no previous experience or tolerance to opioids. Other risk factors for a pentazocine overdose include taking it with other narcotic medications or alcohol. Mixing pentazocine with any central nervous system depressant such as sleeping pills, antipsychotic medications or anti-anxiety medications may also cause an overdose or dangerous side effects.
No one should take pentazocine in any way other than prescribed. The prescribing guidelines indicate no more than 12 tablets should be taken in a 24-hour period, although a doctor’s instructions should be followed. Pentazocine drugs can cause withdrawal symptoms in people who are opioid-tolerant or dependent, and these signs of immediate withdrawal can seem similar to symptoms of an overdose. Despite this potential distinction, even if an overdose could potentially be happening, it’s important to seek emergency medical care. If anyone is using an opioid of any kind and seems to be displaying signs of an overdose or even just out-of-the-normal symptoms, it’s better to seek emergency medical care right away. Signs and symptoms of a pentazocine overdose can include:
- Breathing problems such as slow or shallow breathing
- Decreased alertness or drowsiness
- Skin color that seems to have a bluish tint
- Rapid heartbeat
- Changes in blood pressure
- Pinpoint pupils
The Recovery Village offers treatment facilities around the country with specialized, individualized plans to help people achieve the objective of a sustainable, long-term recovery. Contact us to learn more.
The Recovery Village aims to improve the quality of life for people struggling with substance use or mental health disorder with fact-based content about the nature of behavioral health conditions, treatment options and their related outcomes. We publish material that is researched, cited, edited and reviewed by licensed medical professionals. The information we provide is not intended to be a substitute for professional medical advice, diagnosis or treatment. It should not be used in place of the advice of your physician or other qualified healthcare providers.